Iowa, 2011

Flooding in Iowa, May 29 to 30, 2011

May 29 to 30, 2011 · NWS DMX · 3 events in 3 counties and zones

Another storm system moved across the state late in the month. The heaviest rain fell over the south half of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Another storm system moved across the state late in the month. The heaviest rain fell over the south half of the state. This resulted in a short duration flooding event along the lower Des Moines River Basin and its tributaries. The flooding was relatively minor for the most part, though the Middle River in Indianola rose to crest between 3 and 4 feet over flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 11:38 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 29, 11:38 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1238 PM CDT SUN MAY 29 2011

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
NORTHWARD ADVANCING WARM FRONT AND ASSOCIATED MOISTURE ADVECTION
WILL BE MAIN CONCERN FOR WEATHER TODAY. CURRENTLY...INSTABILITY AXIS
JUST SOUTH OF IA AND POISED TO MOVE NORTHWARD DURING THE DAY AS WARM
FRONT LIFTS INTO THE STATE. ALREADY CONVECTION HAS DEVELOPED ALONG
THE I-70 CORRIDOR IN MISSOURI WHERE DEEP MOISTURE CONVERGENCE IS
OCCURRING FED BY A 50KT LLJ. THIS ELEVATED CONVECTION SHOULD
CONTINUE TO LIFT NORTHEAST EARLY THIS MORNING CROSSING INTO IA BY
SUNRISE. EFFECTIVE BULK SHEAR IS SUFFICIENT TO SUPPORT ORGANIZED
UPDRAFTS WHICH WILL PRODUCE A LARGE HAIL THREAT FROM THESE STORMS AS
THEY MOVE INTO SOUTHERN IA THIS MORNING. ANOTHER AREA OF PCPN IS SET
TO AFFECT NORTHERN AREAS OF THE CWA THIS MORNING AS A SHORTWAVE
MOVES QUICKLY THROUGH NEBRASKA AND INTO NORTHERN IA. THIS PCPN WILL
LACK THE INSTABILITY OF THE PCPN FARTHER SOUTH AND HAVE LIMITED
WORDING TO SHOWERS AND ISOLD THUNDERSTORMS AND DONT ANTICIPATE A
SEVERE THREAT FROM THIS PCPN. BY AFTERNOON HOWEVER...THE WARM FRONT
WILL PUSH INTO SOUTHERN IOWA WITH BEST THETA-E ADVECTION SHIFTING
INTO NORTHERN IA AND SOUTHERN MN. AMPLE INSTABILITY WILL EXIST AHEAD
OF AN ELEVATED MIXED LAYER WHICH WILL BE APPROACHING FROM THE
SOUTHWEST. THUNDERSTORMS WILL LIKELY FORM NORTH OF THE FRONT ON EDGE
OF CAP AND SOME SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL ONCE
AGAIN A BIG THREAT. FARTHER SOUTH...THE EML SHOULD EFFECTIVELY CAP
THE ATMOSPHERE SOUTH OF I-80 WITH TEMPERATURES WARMING QUICKLY INTO
THE 80S. IN FACT...CURRENT FORECAST HIGHS MAY NEED TO BE REVISED
UPWARDS SHOULD THE SUN COME OUT EARLIER THAN ANTICIPATED.

.LONG TERM /SUNDAY THROUGH FRIDAY/...
LITTLE CHANGE IN LONG TERM FORECAST THINKING FROM LAST NIGHT. WARM
FRONT DISCUSSED IN SHORT TERM SECTION ABOVE WILL LIFT NORTHWARD
ACROSS THE REMAINDER OF OUR NORTHERN COUNTIES THIS EVENING AND EARLY
TONIGHT...LYING ACROSS SOUTHERN MINNESOTA BY MONDAY MORNING. THERE
WILL BE A LINGERING SEVERE WEATHER THREAT IN OUR FAR NORTH THIS
EVENING...WITH LARGE HAIL THE PRIMARY THREAT...BEFORE THE STORMS
MOVE NORTHWARD OUT OF THE AREA AND HAVE UPDATED POP TRENDS TONIGHT
TO REFLECT THIS.

ON MONDAY...MEMORIAL DAY...THE APPROACHING LOW TO OUR WEST WILL
TIGHTEN THE PRESSURE GRADIENT ACROSS IOWA RESULTING IN SIGNIFICANTLY
STRONGER SOUTHERLY BREEZES AND A WIND ADVISORY MAY BE
WARRANTED...THIS WILL BE EXAMINED CLOSELY BY SUBSEQUENT SHIFTS. A
SIGNIFICANT CAPPING INVERSION WILL INHIBIT ANY PRECIPITATION...AND
STRONG WARM AIR ADVECTION AND MIXING WILL PROMOTE VERY WARM
TEMPERATURES IN THE MID 80S TO LOWER 90S. ANYONE PLANNING OUTDOOR
ACTIVITIES SHOULD THUS EXPECT A HOT AND WINDY BUT DRY DAY ACROSS THE
AREA.

ON LATE MONDAY NIGHT INTO TUESDAY MORNING THE LARGE LOW PRESSURE
SYSTEM TO OUR NORTHWEST WILL PIVOT RAPIDLY FROM EASTERN MONTANA UP
INTO CANADA...DRAGGING A TRAILING TROUGH ACROSS IOWA LIKELY
GENERATING A QUICK SHOT OF SHOWERS AND STORMS ACROSS THE CWA MAINLY
LATE MONDAY NIGHT. THE SEVERE WEATHER THREAT APPEARS LIMITED TO OUR
FAR NORTHWESTERN AREAS AND MORE UP INTO SIOUXLAND AS THE BEST
FORCING AND DYNAMICS ASSOCIATED WITH THE PARENT SHORTWAVE WILL BE
QUICKLY MOVING UP ACROSS MINNESOTA AND THE EASTERN DAKOTAS. COVERAGE
OF PRECIP IS DIFFICULT TO PREDICT DURING THIS TIME AS WE SHOULD SEE
GOOD CONVERGENCE ALONG THE FRONT BUT DEEPER FORCING WILL REALLY BE
PETERING OUT AS THE TROUGH PROGRESSES EASTWARD ACROSS OUR AREA. HAVE
CONTINUED LIKELY POPS FROM 06-12Z BUT AM WONDERING IF THIS MAY BE
OVERDONE MAINLY ACROSS OUR EAST AND SOUTHEAST.

FROM TUESDAY THROUGH THE END OF THE WORK WEEK THINGS LOOK RELATIVELY
QUIET...DRY...AND MILD BENEATH A DEEP LAYER RIDGE WITH ONE EXCEPTION
- SOME MODEL RUNS ARE STILL GENERATING A FAIRLY SUBTLE 500 MB
SHORTWAVE THAT RIDES THROUGH AND OVER THE TOP OF THE RIDGE NEAR OUR
AREA AROUND MIDWEEK...GENERATING QPFS FROM LATE WEDNESDAY INTO
THURSDAY. THE LACK OF CONSISTENCY IN FORECAST SOLUTIONS OF THIS
FEATURE PRECLUDES GOING HIGHER THAN LOW TO MID-CHANCE POPS AT THIS
TIME...HOWEVER THIS SCENARIO DOES SEEM QUITE REASONABLE AND IF THE
WAVE DOES CROSS OVER OUR AREA WE WOULD LIKELY SEE A NEARLY
STATIONARY BOUNDARY SET UP WITH PLENTY OF JUICE SO STORMS WOULD BE
LIKELY AT THAT POINT. WE WILL CONTINUE TO MONITOR THIS POSSIBILITY
OVER THE COMING DAYS.

&&

.AVIATION...29/12Z
WARM FRONT OVER NRN MISSOURI EARLY THIS AFTERNOON WILL LIFT NORTH
TODAY AND PASS THROUGH KDSM AND KOTM BY LATE AFTERNOON AND THROUGH
THE OTHER SITES THIS EVENING. LOW MVFR TO IFR STRATUS AND FOG IS
EXPECTED TO DEVELOP OVER THE NORTHERN SITES THIS AFTERNOON AHEAD OF
THE BOUNDARY AND WILL REMAIN IN PLACE UNTIL THE FRONTAL PASSAGE.
PRIMARILY VFR CONDITIONS WILL PREVAIL AFTER FRONTAL PASSAGE THROUGH
SOME MVFR VSBYS MAY LINGER BEFORE 13Z. GUSTY SOUTH WINDS WILL
DEVELOP MONDAY MORNING WITH GUSTS APPROACHING 35 KTS TOWARD 18Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...DONAVON
SHORT TERM...COGIL
LONG TERM...LEE
Hazardous weather outlook, May 29, 10:35 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CDT SUN MAY 29 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301645-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1135 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN IOWA LATER
THIS AFTERNOON AND THIS EVENING. A FEW OF THESE STORMS COULD
PRODUCE LARGE HAIL OR DAMAGING WINDS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF THE
NORTHERN DES MOINES RIVER BASIN...AS WELL AS THE MIDDLE RIVER AND
SOUTH RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO CROSS THE AREA FROM
WEST TO EAST ON MONDAY NIGHT INTO TUESDAY MORNING. THERE IS A
SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS IN NORTHWESTERN
IOWA...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
MORE THUNDERSTORMS ARE POSSIBLE BETWEEN WEDNESDAY AFTERNOON AND
THURSDAY. THE POTENTIAL FOR SEVERE WEATHER FOR MID NEXT WEEK IS
STILL BEING ANALYZED.

STRONG AND GUSTY WINDS ARE EXPECTED ON MONDAY. A FEW GUSTS OVER
40 MPH ARE POSSIBLE...ESPECIALLY WEST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JB

In the hours before

Local storm report, May 29, 8:02 AM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND GST     OSKALOOSA AIRPORT       41.23N 92.49W
05/29/2011  M69 MPH          MAHASKA            IA   AWOS

&&

CCOGIL
Local storm report, May 29, 8:07 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     HAIL             MURRAY                  41.04N 93.95W
05/29/2011  M1.50 INCH       CLARKE             IA   TRAINED SPOTTER

&&

FBOKSA
Local storm report, May 29, 8:14 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
914 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     TSTM WND DMG     1 N KNOXVILLE           41.33N 93.10W
05/29/2011                   MARION             IA   FIRE DEPT/RESCUE

            SEMI BLOWN OFF HIGHWAY 14 ABOUT 1 MILE NORTH OF
            KNOXVILLE.

&&

CCOGIL
Special weather statement, May 29, 8:29 AM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
929 AM CDT SUN MAY 29 2011

IAZ062-075-085-086-096-097-291600-
POWESHIEK-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...GRINNELL...OSKALOOSA...ALBIA...
OTTUMWA...CENTERVILLE...BLOOMFIELD
929 AM CDT SUN MAY 29 2011

...STRONG WINDS BEHIND THE THUNDERSTORMS...

STRONG NORTHWESTERLY WINDS CAN BE EXPECTED AFTER THE LINE OF
THUNDERSTORMS MOVES THROUGH. THESE WINDS MAY GUST NEAR 50 MPH AT
TIMES.

JB
Special weather statement, May 29, 9:18 AM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1018 AM CDT SUN MAY 29 2011

IAZ061-062-072>075-081>086-092>094-291830-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...NEWTON...GRINNELL...WINTERSET...
INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON
1018 AM CDT SUN MAY 29 2011

...SMALL STREAM FLOODING POSSIBLE...

1.5 TO 2.5 INCHES OF RAIN FELL ACROSS SOUTHERN IOWA THIS MORNING.
RUNOFF FROM THIS RAIN WILL CAUSE SMALL CREEKS AND STREAMS TO
RISE...AND COULD ALSO CAUSE BRIEF PONDING OF WATER IN LOW LYING
AREAS...OR CAMPGROUNDS. IF YOU COME ACROSS FLOODED AREAS...TURN
AROUND AND DONT DROWN.

JB
Local storm report, May 29, 10:57 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TSTM WND DMG     1 NE OTTUMWA            41.03N 92.40W
05/29/2011                   WAPELLO            IA   TRAINED SPOTTER

            LARGE TREE OVER THE ROAD NEAR PARK ON THE EAST SIDE OF
            THE CITY.

0803 AM     TSTM WND DMG     PELLA                   41.41N 92.92W
05/29/2011                   MARION             IA   TRAINED SPOTTER

            NUMEROUS TREES AND BRANCHES DOWN IN TOWN. CONSTRUCTION
            SIGNS BLOWN OVER.

&&

DONAVON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Wapello

When
May 29, 12:47 PM CST to May 30, 8:53 AM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

Flood, Mahaska

When
May 29, 5:39 PM CST to May 30, 12:08 AM CST
Where
Mahaska County, 8.16 mi S of Cedar to 4.48 mi SSW of Cedar
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.102, -92.533

Flood, Warren

When
May 30, 8:38 AM CST to 11:11 AM CST
Where
Warren County, 2.2 mi ENE of Hartford to 1.21 mi SSE of Summerset
Cause
Heavy Rain
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.485, -93.383

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300918, 300917, 300920.